MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC PROWLER SELECT LPES 45 DEG TIP; CATHETER, CONTINOUS FLUSH

CODMAN AND SHURTLEFF, INC PROWLER SELECT LPES 45 DEG TIP; CATHETER, CONTINOUS FLUSH
Catalog Number 606S155FX
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional information received on 14-mar-2019 indicated that the neuroscout guidewire and prowler select microcatheter were removed from the patient and replaced, resulting in a loss of cerebral target position.Information regarding patient age/date of birth, gender, weight, height, relevant medical history, race, and ethnicity was not reported.Concomitant medical products: due to character limitation: envoy da xb, 6f, 105cm, mpd (67125805db/e11619) guiding catheter.Initial reporter contact information, including phone, fax, and e-mail address, was not reported."distributor" was also selected as the report source since the distributor (neomex) notified the manufacturer of the event.The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.No non-conformances related to the reported complaint condition were identified.Additional information will be submitted within 30 days of receipt.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2019-00874 & 1226348-2019-00875.
 
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of a non-tortuous pericallosal artery aneurysm, the 6f envoy da guide catheter was positioned and the prowler select lpes (606s155fx/17680646) microcatheter and neuroscout 14 std (601314/hu8939) guidewire were introduced, but the guidewire became impeded in the body/shaft of the microcatheter near the site of the aneurysm and the physician was unable to remove the guidewire from the microcatheter.Maneuvers were made in an attempt to ¿drop¿ the guidewire from inside of the microcatheter, but the physician ultimately decided to withdraw the guidewire and microcatheter from the guide catheter as a unit.Upon removal, the physician noticed that the guidewire was trapped inside of the microcatheter and the devices were ¿fixed¿.The guidewire and microcatheter were replaced, and the procedure was completed successfully with the same envoy guide catheter.No patient complications occurred as a result of the event.The length of time that the surgery was delayed due to the event was not reported; however, the delay was not considered clinically significant.The devices were stored, prepped, and flushed according to the instructions for use (ifu).The devices did not appear kinked or bend at any time.The devices will be returned for evaluation.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint (b)(4).As reported by a healthcare professional, during a coil embolization of a non-tortuous pericallosal artery aneurysm, the 6f envoy da guide catheter was positioned and the prowler select lpes (606s155fx/17680646) microcatheter and neuroscout 14 std (601314/hu8939) guidewire were introduced, but the guidewire became impeded in the body/shaft of the microcatheter near the site of the aneurysm and the physician was unable to remove the guidewire from the microcatheter.Maneuvers were made in an attempt to ¿drop¿ the guidewire from inside of the microcatheter, but the physician ultimately decided to withdraw the guidewire and microcatheter from the guide catheter as a unit.Upon removal, the physician noticed that the guidewire was trapped inside of the microcatheter and the devices were ¿fixed¿.The guidewire and microcatheter were replaced, and the procedure was completed successfully with the same envoy guide catheter.No patient complications occurred as a result of the event.The length of time that the surgery was delayed due to the event was not reported; however, the delay was not considered clinically significant.The devices were stored, prepped, and flushed according to the instructions for use (ifu).The devices did not appear kinked or bend at any time.No further information could be obtained.The prowler select lpes 45 deg tip microcatheter and neuroscout 14 std guidewire were received inside of a pouch.Upon receipt of the complaint devices, visual inspection was conducted.The hub of the microcatheter was found undamaged; however, the distal end of the catheter was compressed.The neuroscout guidewire was found stuck inside of the microcatheter.There were no other visual anomalies observed during the visual inspection.Functional analysis could not be performed since the guidewire was received stuck inside of the microcatheter.Therefore, the microcatheter was cut in three sections in order to extract the guidewire and send it to external manufacturer for further investigation.The inner diameter (id) and outer diameter (od) of the microcatheter were measured and found to meet the specification requirements.A manufacturing record evaluation was performed for the finished device 17680646, and no non-conformances related to the reported complaint condition were identified.The customer report that the catheter was obstructed was confirmed during visual inspection.The neuroscout guidewire was found stuck inside of the microcatheter.Functional testing could not be performed to determine potential root causes of the event due to the condition of the returned devices; however, the observed compression on the microcatheter may have contributed to the advancement difficulties reported by the user.The exact circumstances surrounding the observed damage to the catheter cannot be determined based on the condition of the returned device, but the compression noted is indicative of the application of excessive force.100% of devices are inspected in-process for damage.In addition, 100% of devices are further inspected for visible damage after pouching per the same procedure.Thus, it is very unlikely that the device left the manufacturing facility with the observed compression.Catheter obstructed is a known potential issue associated with the use of the device.The ifu contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.The ifu cautions that if strong resistance is met during manipulation, discontinue the procedure and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the catheter and guidewire as a system.The instructions for use also cautions users to inspect for kinks and bends, or other signs of damage prior to and during use.Any product with damage is not to be used.If the operator encounters kinking or damage during use, they are clinically trained to immediately discontinue manipulations and remove the product.Catheter and wire kinking/damage during clinical use is a known and common occurrence occurring during angiography and is typically related to anatomy, technique, skill and vessel tortuosity.Neither the product analysis nor the device history record review suggests that the failure could be related to the manufacturing process of the unit.Assignment of root cause for the event remains speculative and inconclusive, based on the limited information provided and the evidence presented by the returned device; however, it is possible that clinical and procedural factors, including vessel characteristics and device manipulation, may have contributed to the reported failure and damage noted to the returned catheter.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2019-00875.

Brand Name
PROWLER SELECT LPES 45 DEG TIP
Common Device Name
CATHETER, CONTINOUS FLUSH
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA 02767
MDR Report Key8462377
Report Number1226348-2019-00874
Device Sequence Number14184539
Product Code KRA
UDI-Device Identifier10886704028772
UDI-Public10886704028772
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K021591
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2020
Device Catalogue Number606S155FX
Device Lot Number17680646
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2019
Initial Date Received by Manufacturer 03/14/2019
Supplement Date Received by Manufacturer05/08/2019
Initial Report FDA Received Date03/28/2019
Supplement Report FDA Received Date05/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1